Alert archive / Alaska / Blizzard Warnings in 2006

Blizzard Warning 8, NWS Anchorage, AK

December 27, 2006

NWS Anchorage, AK issued this blizzard warning at Dec 27, 2006, 11:45 AM AKST. It took effect at Dec 27, 2006, 4:45 PM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2006, 11:45 AM AKST (20:45 UTC)
In effect from
Dec 27, 2006, 4:45 PM AKST
Expired
Dec 27, 2006, 11:44 PM AKST
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 280145
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
445 PM AST WED DEC 27 2006

AKZ101-281200-
/X.NEW.PAFC.BZ.W.0008.061228T0145Z-061228T1200Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
445 PM AST WED DEC 27 2006

...BLIZZARD WARNING IN EFFECT UNTIL 3 AM AST THURSDAY ALONG 
TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 3 AM AST THURSDAY ALONG
TURNAGAIN ARM. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WINDS OF 25 TO 45 MPH WITH GUSTS TO 65 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS ALONG TURNAGAIN ARM TONIGHT. THE
WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ125-281200-
/X.NEW.PAFC.BZ.W.0008.061228T0145Z-061228T1200Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
445 PM AST WED DEC 27 2006

...BLIZZARD WARNING IN EFFECT UNTIL 3 AM AST THURSDAY THROUGH 
PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 3 AM AST THURSDAY THROUGH 
PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS. 

WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS THROUGH PORTAGE VALLEY AND TURNAGAIN
ARM...AND SOUTH THROUGH TURNAGAIN PASS. THE STRONGEST WINDS AND
HEAVIEST SNOW WILL BE THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN
ARM. WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
3 follow-up statements
000 
WWAK41 PAFC 280157
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
457 PM AST WED DEC 27 2006

AKZ101-281200-
/X.CON.PAFC.BZ.W.0008.000000T0000Z-061228T1200Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
457 PM AST WED DEC 27 2006

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY ALONG 
TURNAGAIN ARM...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY ALONG
TURNAGAIN ARM.

WINDS OF 25 TO 45 MPH WITH GUSTS TO 65 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS ALONG TURNAGAIN ARM TONIGHT. THE
WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ125-281200-
/X.CON.PAFC.BZ.W.0008.000000T0000Z-061228T1200Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
457 PM AST WED DEC 27 2006

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY THROUGH 
PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY THROUGH 
PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS. 

WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS THROUGH PORTAGE VALLEY AND
TURNAGAIN ARM...AND SOUTH THROUGH TURNAGAIN PASS. THE STRONGEST
WINDS AND HEAVIEST SNOW WILL BE THROUGH PORTAGE VALLEY AND ALONG
TURNAGAIN ARM. WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ121-280900-
/X.NEW.PAFC.BS.Y.0010.061228T0157Z-061228T0900Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
457 PM AST WED DEC 27 2006

...BLOWING SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT AST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT AST TONIGHT. 

WINDS OF 20 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL
CONTINUE THIS EVENING. THESE WINDS WILL COMBINE WITH SNOW TO
PRODUCE BLOWING SNOW...OCCASIONALLY REDUCING VISIBILITIES TO ONE
QUARTER MILE OR LESS. WINDS WILL DIMINISH AROUND MIDNIGHT ALLOWING
VISIBILITIES TO IMPROVE LATER TONIGHT. 

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWAK41 PAFC 280635
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
935 PM AST WED DEC 27 2006

AKZ121-280745-
/X.CAN.PAFC.BS.Y.0010.000000T0000Z-061228T0900Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
935 PM AST WED DEC 27 2006

...BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLOWING SNOW ADVISORY. 


$$

AKZ101-281200-
/X.CON.PAFC.BZ.W.0008.000000T0000Z-061228T1200Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
935 PM AST WED DEC 27 2006

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY 
ALONG TURNAGAIN ARM...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY ALONG
TURNAGAIN ARM. 

WINDS OF 25 TO 45 MPH WITH GUSTS TO 65 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS ALONG TURNAGAIN ARM TONIGHT. THE
WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ125-281200-
/X.CON.PAFC.BZ.W.0008.000000T0000Z-061228T1200Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
935 PM AST WED DEC 27 2006

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY 
THROUGH PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST THURSDAY THROUGH
PORTAGE VALLEY AND TURNAGAIN ARM AND TURNAGAIN PASS.

WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL COMBINE WITH SNOW
TO CREATE WHITE OUT CONDITIONS THROUGH PORTAGE VALLEY AND
TURNAGAIN ARM...AND SOUTH THROUGH TURNAGAIN PASS. THE STRONGEST
WINDS AND HEAVIEST SNOW WILL BE THROUGH PORTAGE VALLEY AND ALONG
TURNAGAIN ARM. WINDS AND SNOW ARE EXPECTED TO EASE LATER TONIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK41 PAFC 280844
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1144 PM AST WED DEC 27 2006


AKZ101-125-280945-
/X.CAN.PAFC.BZ.W.0008.000000T0000Z-061228T1200Z/
ANCHORAGE-WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA...WHITTIER...SEWARD...GIRDWOOD...MOOSE PASS
1144 PM AST WED DEC 27 2006

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

A WEATHER FRONT HAS MOVED INLAND ALONG THE NORTH GULF COAST.
ASSOCIATED WINDS HAVE DIMINISHED AND BLIZZARD CONDITIONS ARE NO
LONGER OCCURRING ALONG TURNAGAIN ARM. SOUTHEAST WIND 15 TO 30 MPH
WITH GUSTS TO 40 MPH WILL CONTINUE TO DIMINISH OVERNIGHT. EXPECT
AREAS OF LOCALLY REDUCED VISIBILITY IF DRIVING ALONG THE SEWARD
HIGHWAY TONIGHT.

THIS IS THE LAST STATEMENT ON THIS EVENT,

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 27, 10:00 AM AKST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 27, 10:00 AM AKST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM AST WED DEC 27 2006

.DISCUSSION...ANOTHER ACTIVE WEATHER DAY IN SOUTHERN ALASKA. THE MAIN
LOW NEAR COLD BAY REMAINS NEARLY STATIONARY WHILE A WEATHER FRONT
ASSOCIATED WITH IT MOVES THROUGH THE GULF OF ALASKA. THE BIG ISSUE
WITH THIS FRONT IS THAT THE TRIPLE POINT WAS EXPECTED TO GO OVER
KODIAK ISLAND THIS AFTERNOON AND THEN DISSIPATE THIS EVENING. INSTEAD
OF TAKING THIS PATH IT IS A BIT STRONGER AND ABOUT 150 MILES FURTHER
EAST THAN ANTICIPATED. THIS LOW WILL LIKELY END UP MOVING ON SHORE
NEAR KAMISHAK BAY THIS EVENING AS IT ROTATES TOWARD THE ANCHOR LOW
NEAR COLD BAY.THIS IS CAUSING A FEW CHANGES IN THE WEATHER.
THE STRONGER AND FURTHER EAST TRACK OF THIS LOW HAS INCREASED THE
WINDS IN THE BARREN ISLAND AREA TO HURRICANE FORCE. IT ALSO DELAYED
THE PRECIPITATION IN KODIAK FROM BECOMING RAIN LONGER THAN IT
OTHERWISE WOULD HAVE. HIGH WINDS ARE STILL EXPECTED IN TURNAGAIN ARM
BUT THEY ARE DELAYED SOME AS WELL BY THE DEVIATION OF THE LOW FROM
THE FORECASTED PATH. THE CORDOVA HIGH WIND WARNING STILL LOOKS GOOD.

THE OTHER BIG UNCERTAINTY WITH THIS LOW IS THE AMOUNT OF WARM AIR
ASSOCIATED WITH IT. DUE TO THE LACK OF OBSERVATION POINTS IN THE
VICINITY OF THE LOW IT HAS BENN DIFFICULT TO ASCERTAIN JUST HOW WARM
THIS SYSTEM IS BUT AT THIS TIME IT LOOKS THAT MOST OF THE
PRECIPITATION WILL BE SNOW EXCEPT FOR PLACES ON THE IMMEDIATE GULF
COAST.

THE COLD BAY LOW IS STILL IN POSITION TO CAUSE BLIZZARD WARNINGS TO
CONTINUE IN NUMEROUS ZONES. THE PRIBILOF ISLANDS CONTINUE TO
EXPERIENCE THE PERPETUAL BLIZZARD AND IT WILL PERSIST INTO TOMORROW.
CENTRAL ALEUTIANS AND KUSKOKWIM DELTA ALSO HAVE BLIZZARD WARNINGS IN
EFFECT. EASTERN ALEUTIANS HAVE A BLIZZARD WATCH FOR THURSDAY.

ANOTHER STRONG LOW WILL MOVE INTO THE GULF OF ALASKA FROM THE
SOUTHEAST THURSDAY NIGHT AND FRIDAY. THIS LOW BEARS CLOSE WATCHING AS
IT HAS THE POSSIBLY OF EITHER LARGE AMOUNTS OF SNOW OR RAIN. RAIN IS
LIKELY ALONG THE NORTH GULF COAST AND SNOW LIKELY INLAND. THIS
THINKING COULD CHANGE GREATLY BY THE TIME THE LOW MAKES IT INTO THE
NORTH GULF HOWEVER.

BOTH THE NAM AND GFS ARE IN RELATIVELY GOOD AGREEMENT THE FIRST 42
HOURS. BOTH HOWEVER DID NOT PICK UP ON THE LOW CURRENTLY EAST OF
KODIAK ISLAND. THE NAM HAS HAD A LITTLE BETTER HANDLE ON THE POSITION
AND MOVEMENT OF THE LOW THAT IS NEAR COLD BAY. THE GFS IS A BIT
FASTER THAN THE NAM WITH THE APPROACH OF THE NEXT LOW INTO THE GULF
OF ALASKA THURSDAY NIGHT AND FRIDAY. THE LAST TWO GFS RUNS HAVE BEEN
VERY CONSISTENT WITH THE MOVEMENT OF THE LOW FROM 48 TO 72 HOURS OUT.
GFS IT ALSO VERY CLOSE TO THE ECMWF AND UKMET TRACKS OF THIS LOW SO I
HAVE DECENT CONFIDENCE IN THE GFS AT THIS TIME.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 155 187 195.
         HIGH WIND WARNING 101 135.
         BLIZZARD WATCH 185.
MARINE...GALE 121 125 132 140 150 155 160 165 171 172 179 180 185.
         STORM 120 138 170.
         HURRICANE FORCE 130.
         HEAVY FREEZING SPRAY 130 140 179 180 185.
FIRE WEATHER...NONE.

EZ DEC 06

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 11:00 PM AKSTGale WarningAFC48 hr
Dec 26, 11:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Dec 26, 11:00 PM AKSTSmall Craft AdvisoryAFC9 hr
Dec 26, 11:00 PM AKSTStorm WarningAFC12 hr
Dec 26, 11:00 PM AKSTHeavy Freezing Spray WarningAFC9 hr
Dec 26, 11:00 PM AKSTHeavy Freezing Spray WarningAFC
Dec 26, 11:00 PM AKSTHeavy Freezing Spray WarningAFC15 hr
Dec 27, 1:40 AM AKSTHeavy Freezing Spray WarningAFC6 hr
Dec 27, 5:22 AM AKSTHigh Wind WarningAFC23 hr
Dec 27, 6:40 AM AKSTHurricane Force Wind WarningAFC16 hr
Dec 27, 7:30 AM AKSTGale WarningAFC6 hr
Dec 27, 7:30 AM AKSTStorm WarningAFC16 hr
Dec 27, 11:00 AM AKSTGale WarningAFC24 hr
Dec 27, 11:00 AM AKSTGale WarningAFC12 hr
Dec 27, 11:00 AM AKSTHeavy Freezing Spray WarningAFC3 hr
Dec 27, 11:57 AM AKSTBlowing Snow AdvisoryAFC10 hr
Dec 27, 1:35 PM AKSTGale WarningAFC9 hr
Dec 27, 1:35 PM AKSTHurricane Force Wind WarningAFC21 hr
Dec 27, 1:35 PM AKSTSmall Craft AdvisoryAFC9 hr
Dec 27, 1:35 PM AKSTStorm WarningAFC9 hr

Nearby

Blizzard Warnings in Alaska, 2006Every blizzard warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.